Thunderstorm Wind, Crawford
- When
- May 31, 12:53 PM CST
- Where
- Crawford County, Mc Cune
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.350, -95.020
Several large tree limbs were blown down in McCune.
An isolated severe thunderstorms produced minor wind damage in Crawford County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
An isolated severe thunderstorms produced minor wind damage in Crawford County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at May 31, 11:33 AM CST, 1 hour 20 minutes earlier.
Area Forecast Discussion National Weather Service Springfield MO 1233 PM CDT Wed May 31 2017 .SHORT TERM...(Today and tonight) Issued at 153 AM CDT Wed May 31 2017 Widely scattered convection festered well into the overnight period from southeastern Kansas into west-central Missouri as a weak low level jet impinged on remnant cold pools from earlier convection. It is feasible that we continue to see widely scattered convection into this morning across southeastern Kansas and west-central Missouri as the low level jet strengthens. About the only other concern into early this morning is the potential for fog across south-central Missouri. We have held off on inserting fog into the forecast for now given a weak outflow boundary moving south through the area along with scattered mid- level cloud cover. As we head into this afternoon and early this evening, low level convergence and temperatures warming into the lower to middle 80s will likely initiate more scattered thunderstorms from northeastern Kansas into central Missouri. We may then see widely scattered thunderstorm activity begin to shift towards the U.S. 60 corridor in the evening as cold pools become established and that low level jet begins to redevelop. The setup for large hail looks good today given steep mid-level lapse rates, moderate deep layer shear, and good CAPE/speed shear in the hail growth zone (-10 to -30 Celsius layer). Inspection of forecast soundings also indicates quite a few matches for large hail with the SARS Sounding Analogue System. With support from indices such as the Large Hail Parameter, we will include a mention of ping pong ball sized hail in the Hazardous Weather Outlook. Given steep low level lapse rates and relatively high cloud bases, damaging straight line winds also appear possible in areas where cold pools conglomerate and we get bowing segments. At this time, it appears that the greatest threat for severe storms this afternoon and this evening will be west of U.S. 65 and north of U.S. 60. We may then see a decrease in thunderstorm activity later this evening. However, the setup continues to look favorable for a mesoscale convective system (MCS) to develop from eastern Nebraska into northern and central Missouri. While the exact location of development still remains unclear, confidence is increasing in thunderstorm chances across central Missouri for later tonight. This is especially true for the Lake of the Ozarks region. A limited risk for damaging winds and large hail will persist with this activity overnight. .LONG TERM...(Thursday through Tuesday) Issued at 153 AM CDT Wed May 31 2017 Remnants of that MCS may then persist across portions of the central and eastern Missouri Ozarks Thursday morning. Thunderstorm chances in the afternoon will then be dictated by convective outflow from morning storms and where that low level convergence zone ends up. Thursday night and early Friday then look fairly dry at this point. Models then continue to show short wave energy approaching the area from later Friday into Friday night. Confidence has increased a bit regarding the track and timing of this feature as most models are now showing at least a portion of this wave phasing with energy moving across the northern and central Rockies. More showers and thunderstorms therefore look probable during the Friday afternoon through Saturday night time frame. At this point, the best coverage of storms appears as if it may come from later Saturday into Saturday night as that wave tracks overhead. This setup should eventually favor a cold front sliding southeast through the area either late Saturday night or Sunday. Once this front passes, chances for showers and thunderstorms should diminish. Early next work week then looks quiet at this point as a deep upper level trough develops over the eastern U.S. and surface high pressure builds south towards the Ozarks. After high temperatures in the lower to perhaps middle 80s late this week and this weekend, we should see a slight cooling trend early next week behind that front. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1230 PM CDT Wed May 31 2017 For the KSGF, KJLN, and KBBG TAFS: Scattered storms are developing across Kansas and central/northern Missouri early this afternoon. This activity will continue to spread east and south into the area this afternoon and evening. At this time the better potential for this activity should remain north of the KBBG site, but affect both the KSGF and KJLN sites and added tempo group to cover thunderstorm potential at both these TAF sites. Additional storms are then expected to develop across northeastern Kansas into central Missouri late tonight into Thursday morning. At this time this activity is expected to remain north of the TAF sites. VFR conditions are expected through much of the TAF period, though a brief reduction in visibility will occur under any storm. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Schaumann LONG TERM...Schaumann AVIATION...Wise
Hazardous Weather Outlook National Weather Service Springfield MO 148 PM CDT Wed May 31 2017 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-011900- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 148 PM CDT Wed May 31 2017 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...This Afternoon and Tonight. Weather hazards expected... Elevated Hail risk. Elevated Thunderstorm wind damage risk. Elevated Lightning risk. DISCUSSION... Thunderstorms have developed across eastern Kansas and will continue to spread east across southeastern Kansas and the Missouri Ozarks this afternoon. Winds in excess of 60 mph and hail to the size of ping pong balls will be possible with the strongest storms. The better severe risk will be west of Highway 65, as instability is weaker farther east as the storms spread into the eastern Ozarks this evening. . Additional thunderstorms are then expected to develop late tonight and shift into portions of central Missouri. There is a limited risk for hail up to the size of quarters and damaging wind gusts to 60 mph. Frequent lightning and brief heavy rainfall can also be expected with these storms. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorms may persist into Thursday morning across the central and eastern Missouri Ozarks with a limited severe weather risk. Additional thunderstorms may then develop in the afternoon across portions of the Missouri Ozarks. More thunderstorms are then expected from later Friday into Saturday night or early Sunday as a storm system moves across the region. Chances for thunderstorms then look low for most of the outlook area for early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon across southeastern Kansas and portions of the western Missouri Ozarks, generally along and west of Highway 65. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Wise
The Tulsa radar (KINX), 139 km away, was scanning. The volume nearest the first event began at 18:50 UTC.
1 thunderstorm wind. Local standard time, as filed.
Several large tree limbs were blown down in McCune.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 694638.